Alert archive / Georgia / Tornado Warnings in 2022

Tornado Warning 25, NWS Jacksonville, FL

October 12, 2022Atkinson County, Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at Oct 12, 2022, 9:22 PM EDT for Atkinson County, Coffee County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2022, 9:22 PM EDT (01:22 UTC)
Expired
Oct 12, 2022, 9:45 PM EDT
In force
23 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Atkinson County, GA, Coffee County, GA

The radar

The Moody AFB radar (KVAX), 51 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

095 
WFUS52 KJAX 130122
TORJAX
GAC003-069-130145-
/O.NEW.KJAX.TO.W.0025.221013T0122Z-221013T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
922 PM EDT Wed Oct 12 2022

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  South central Coffee County in southeastern Georgia...
  Northwestern Atkinson County in southeastern Georgia...

* Until 945 PM EDT.
    
* At 922 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Willacoochee, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Willacoochee around 925 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3145 8287 3134 8284 3128 8304 3130 8305
      3131 8306 3133 8306 3135 8308
TIME...MOT...LOC 0122Z 231DEG 12KT 3132 8305 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ENYEDI
2 follow-up statements
305 
WWUS52 KJAX 130129
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
929 PM EDT Wed Oct 12 2022

GAC003-069-130145-
/O.CON.KJAX.TO.W.0025.000000T0000Z-221013T0145Z/
Coffee GA-Atkinson GA-
929 PM EDT Wed Oct 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR SOUTH
CENTRAL COFFEE AND NORTHWESTERN ATKINSON COUNTIES...
    
At 929 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Willacoochee, moving northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Coffee and northwestern Atkinson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3145 8288 3139 8285 3131 8306 3133 8306
      3135 8308
TIME...MOT...LOC 0129Z 225DEG 14KT 3134 8303 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ENYEDI
073 
WWUS52 KJAX 130138
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
938 PM EDT Wed Oct 12 2022

GAC003-069-130147-
/O.EXP.KJAX.TO.W.0025.000000T0000Z-221013T0145Z/
Coffee GA-Atkinson GA-
938 PM EDT Wed Oct 12 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL COFFEE AND NORTHWESTERN
ATKINSON COUNTIES WILL EXPIRE AT 945 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

LAT...LON 3145 8288 3139 8285 3131 8306 3133 8306
      3135 8308
TIME...MOT...LOC 0137Z 231DEG 12KT 3133 8298 

$$

ENYEDI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 12, 8:02 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 12, 8:02 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
802 PM EDT Wed Oct 12 2022

...New AVIATION...

.NEAR TERM...
(Through Tonight)
Issued at 235 PM EDT Wed Oct 12 2022

Surface high pressure will move away to the northeast through
Tonight as a cold front moves southeast toward area. At 500mb a
trough will be moving into the area overnight, with waves moving
east through this pattern.

For this afternoon and evening, surface onshore flow pattern due
to the high to the northeast will continue, with weak surface
troughing in the flow leading to convergence and showers.

As the upper trough approaches, it will enhance surface based
instability leading to the potential for a round of strong storms
that could last through the evening. The shower and thunderstorm
chances will then continue through the night as the upper wave
pivots through.

Due to expected cloud cover, lows are forecast to remain above
normal.

&&

.SHORT TERM...
(Thursday through Sunday)
Issued at 235 PM EDT Wed Oct 12 2022

The upper trough will pivot to the east during the day Thursday
taking the best support for convection with it. The surface cold
front will pass through Thursday night, but much of the moisture and
instability will be to the east before its passage. So, expecting
convection to continue through the morning hours Thursday, with this
activity trailing off during the afternoon hours, giving way to a
dry night for Thursday night.

High pressure will build from the west Friday, then along the US
east coast over the weekend. The region will be in an upper trough
Friday and Saturday. So, while dry conditions are expected it
will likely not be completely clear, as high cloudiness will pass
through the base of the upper trough.

Temperatures will trend above normal for Thursday, then below for
Thursday night through Saturday night, with a return to seasonal
levels for Sunday.

&&

.LONG TERM...
(Sunday night through next Wednesday)
Issued at 235 PM EDT Wed Oct 12 2022

High pressure will push off to the southeast Sunday night as a cold
front approaches from the northwest. This front will slowly move
southeast across the area Monday into Tuesday. Moisture is somewhat
limited with this frontal passage, but enough to warrant including
precipitation chances with it. High pressure to build from the
northwest following the front for Wednesday.

After a below normal night Sunday night, highs will recover into the
low to mid 80s on Monday. A cool down is then expected following the
front with highs on Wednesday ranging from around 70 over SE GA
to the low to mid 70s over NE FL.

&&

.AVIATION...
(00Z TAFS)
Issued at 757 PM EDT Wed Oct 12 2022

The 00Z TAF period will begin with prevailing VFR skies with
scattered cloud ceilings around 2.5 kft and multi layered clouds
aloft and light easterly to southeast winds around 5 knots or less.
Overnight, winds will become light and variable while a disturbance
ahead of a cold front over the deep south will move through the
area from the west overnight and bring increasing chances for
showers across the terminals late tonight by 04Z and have tempo
groups for MVFR ceilings and visibilities from heavier showers
mainly between 05-09Z with TSRA marked for KSSI during the same
time frame with variable elevated winds and gusts possible up to
20 knots. This wave of showers and storms should move off the
coast with some low end MVFR ceilings overcast around 1.0-1.5 kft
as the front remains west of the TAF sites until late Thursday
with winds shifting to the west 5-10 knots with some additional
showers possible through 21Z/22Z Thursday afternoon as the front
and drier air finally moves through the teminals with KSGJ the
last TAF site to be cleared of the front before the end of the
period.

&&

.MARINE...
Issued at 235 PM EDT Wed Oct 12 2022

High pressure will continue to move further away to the northeast
Tonight, as a cold front approaches from the northwest. This front
will move southeast across the area Thursday into Thursday night.
High pressure will build from the west northwest Friday. High
pressure will extend down the east coast of the US over the weekend.
This high will move off to the east Monday, as another front
approaches from the northwest. The cold front will move southeast
across the area Monday night into Tuesday. High pressure will build
from the northwest next Wednesday.

Rip Currents: SE GA Moderate Today, Low Thursday
              NE FL High Today, Moderate Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  82  56  80 /  80  30   0   0
SSI  71  81  62  77 /  80  40  10   0
JAX  71  84  62  80 /  70  60  10   0
SGJ  73  84  65  78 /  60  60  20  10
GNV  71  83  61  82 /  60  60  10   0
OCF  71  83  63  83 /  60  70  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Thursday for FLZ033-038-
     132-325.

     High Rip Current Risk until 5 AM EDT Thursday for FLZ124-125-133-
     138.

     Coastal Flood Warning until 5 AM EDT Thursday for FLZ137.

GA...None.
&&

In the hours before

Special weather statement, Oct 12, 3:25 PM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EDT Wed Oct 12 2022

FLZ140-240-122015-
Central Marion FL-Eastern Marion FL-
325 PM EDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of southeastern Marion
County through 415 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Emeralda, moving north at 10 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moss Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2909 8195 2916 8168 2896 8170 2896 8186
TIME...MOT...LOC 1925Z 164DEG 8KT 2897 8179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Oct 12, 9:09 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
909 PM EDT Wed Oct 12 2022

GAZ132-149-130200-
Atkinson GA-Coffee GA-
909 PM EDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of south central Coffee
and western Atkinson Counties through 1000 PM EDT...

At 907 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Willacoochee, moving northeast
at 15 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Pearson and Willacoochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3147 8298 3143 8283 3128 8281 3121 8305
      3123 8305 3128 8303 3128 8305 3130 8305
      3131 8306 3133 8306 3134 8307 3136 8310
TIME...MOT...LOC 0107Z 219DEG 15KT 3129 8309

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 9:09 PM EDTSpecial Weather StatementJAXAtkinson51 min
Oct 12, 9:15 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee30 min
Oct 12, 9:16 PM EDTSevere Thunderstorm WarningJAXCoffee, Jeff Davis44 min
Oct 12, 9:46 PM EDTSpecial Weather StatementJAXCoffee, Jeff Davis44 min
Oct 12, 10:13 PM EDTAreal Flood AdvisoryJAXAppling, Coffee, Jeff Davis3 hr
Oct 12, 10:23 PM EDTSpecial Weather StatementJAXAppling, Atkinson, Bacon, Coffee, Jeff Davis37 min
Oct 12, 10:29 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Coffee, Ware31 min
Oct 12, 10:35 PM EDTAreal Flood AdvisoryJAXCoffee, Jeff Davis3 hr
Oct 12, 10:54 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Coffee, Pierce, Ware36 min
Oct 12, 11:04 PM EDTSpecial Weather StatementJAXAppling, Bacon, Pierce41 min
Oct 12, 11:13 PM EDTAreal Flood AdvisoryJAXAppling, Atkinson, Bacon, Coffee, Ware3 hr
Oct 12, 11:17 PM EDTSevere Thunderstorm WarningJAXBrantley, Pierce, Ware28 min
Oct 12, 11:35 PM EDTSpecial Weather StatementJAXBrantley, Wayne40 min
Oct 12, 11:36 PM EDTAreal Flood AdvisoryJAXBacon, Pierce, Ware3 hr
Oct 12, 11:51 PM EDTSevere Thunderstorm WarningJAXBrantley, Charlton, Ware24 min
Oct 13, 12:14 AM EDTSpecial Weather StatementJAXBrantley, Camden, Charlton, Glynn, Wayne46 min
Oct 13, 12:59 AM EDTSpecial Weather StatementJAXCamden, Charlton, Glynn31 min

Nearby

Tornado Warnings in Georgia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.